Fentanyl-related overdoses increase across Georgia, the DPH reports

Mgn 1280x720 20331c00 Qlyyv

(41NBC/WMGT) — Fentanyl, an illegal and deadly substance, is on the rise– as well as overdoses.

According to the Department of Public Health, Georgia has seen increased reports of overdoses from drugs mixed with fentanyl, including cocaine, meth, and counterfeit pills. A map from the DPH illustrates how just between February and March of this year, at least 66 emergency department visits statewide have involved the use of drug products laced with fentanyl, including a case in Peach County.

These overdose calls and deaths have increased since the beginning of the pandemic, between May of 2020 and April of 2021, fentanyl-involved overdose deaths increased by 106.2% compared to the previous year’s time period. Fentanyl cannot be detected by sight or smell, and even a small amount can cause an overdose– if you have a drug that wasn’t prescribed for you, it could contain fentanyl.

The DPH says symptoms of an opioid overdose could include:

· Unconsciousness, or inability to wake up

· Limp body

· Falling asleep, extreme drowsiness

· Slow, shallow, irregular or no breathing

· Pale, blue, cold and/or clammy skin

· Choking, snoring, or gurgling sounds

· Slow or no heartbeat

CNN reports that a new study using US Drug Enforcement Administration Data has found that the number of illicit pills containing fentanyl seized by US law enforcement jumped by 4,850% nationwide between 2018 and 2021. That same study also says that more than 42,000 pills that were laced with fentanyl were seized in 2018, while nearly 2.1 million were seized in 2021.

Categories: Featured, Georgia News, Health, Local News, Peach County